Danger Signals

Type 1 Diabetes (IDDM) – DANGER SIGNALS

Hypoglycemia

Diabetes is a disease which is characterised by high blood glucose levels. Ironically, one of the commonest complication of Type1 Diabetes is a state of low blood glucose called Hypoglycemia. The following may lead to Hypoglycemia :

  • Skipping Meals after taking an insulin injection.
  • Delay in taking meals after taking the insulin injection.
  • Exercising more than planned or without planning.
  • Taking a larger dose of insulin than prescribed.
  • Taking an insulin injection in the muscles.
  • Taking a hot bath soon after taking an insulin injection.
  • Taking an injection in the limb to be used in exercise (as when a right handed person takes an injection in the right arm before playing a sport like badminton).
  • Symptoms of Hypoglycemia start appearing when the blood glucose level drop below 70mg/dl.

The following symptoms experienced while awake may indicate Hypoglycemia :

  • Excessive Sweating

sweating

  • Pale and cold skin
  • Palpitation (consciousness of heartbeat)
  • Nervousness
  • Shaking of hands / tremors

tremor

  • Fatigue
  • Extreme hunger
  • Excessive yawning without cause
  • Blurred vision
While sleeping the following symptoms indicate Hypoglycemia :
  • Waking up with night sweats / nightmares or night terrors / palpitations.
·         Early morning headaches specially in children.

Frequent hypoglycemic spells can lead to a condition in which the brain gets adapted to low blood glucose levels making the person unaware of hypoglycemia. Such a state is therefore called HYPOGLYCEMIC UNAWARENESS and the only identifiable features are excessive yawning and mental clouding.

Hypoglycemia is an emergency which can be reversed easily. But if allowed to progress unchecked, it can lead to Convulsions or Coma.
How to reverse hypoglycemia

Step 1 : Check the blood glucose level and provide an instant source of glucose. It can be found in things like :

  • 1/2 glass of Fruit juice
  • Sugar or honey
  • Milk with sugar
  • Hard candy
  • A scoop of ice-cream
  • Glucose Tablets (2-4 tablets)
  • Fizzy drinks but not the diet ones

This should correct the problem in 10 minutes. Wait for 10 min. before doing anything else.

Step 2 :  Follow it up with a food item like:

Biscuits or sandwich-with cheese/butter/peanut butter or a glass of milk or a fruit that can maintain blood glucose level for a longer period.

Step 3 :  Record the blood glucose level using a home monitoring kit (glucometer, glucose oxidase strips) and record it in the record book.

Step 4 : Consult your doctor.

Hyperglycemia and Ketoacidosis

Hyperglycemia is a condition when the blood glucose levels rise too high due to shortage of insulin in the body. Though there is plenty of glucose in the body it cannot be utilized, and the body shifts to its fat reserves as an alternate source of energy which in turn releases a toxic byproduct called ketones.

Increased levels of ketones in the blood can result in a condition known as Ketoacidosis. It is an emergency state often seen in uncontrolled type 1 diabetes. In such cases, there is excessive fat breakdown resulting in the formation of ketones. Since these ketones are known to spillover in the urine, the doctor may recommend a urine test to confirm diagnosis.

Symptoms and Signs

  • Abdominal pain especially in children
  • Furry tongue
  • Feeling thirsty
  • Frequent urination
  • Nausea / Vomiting
  • Dry hot skin
  • Loss of appetite
  • Irritability/Mood changes
  • Sweet smelling breath (known as  “acetone breath”)
  • Rapid and deep breathing (known as “Kussumaul breathing”)
  • Fainting or coma

fainting

Causes of Hyperglycemia

It happens when the dose of insulin is not enough to control the rise in blood glucose levels, This could happen if one is/has:

  • missed an insulin injection
  • taken less than the required dose of insulin
  • some illness, especially when there is fever (infection)
  • taken inappropriate diet
  • undergone surgery
  • stressed

How to reverse hyperglycemia

  • Consult your doctor and take insulin as advised
  • Drink plenty of fluids without sugar
  • Record the event (symptoms, levels of blood glucose, insulin administered etc.) in your log book.